Virginia, 2021

Flash Flood and Flooding in Virginia, May 4, 2021

May 4, 2021 · NWS LWX · 6 events in 3 counties and zones

A cold front triggered showers and scattered thunderstorms. Locally heavy rain from thunderstorms led to isolated instances of flooding and flash flooding in the northern Shenandoah Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front triggered showers and scattered thunderstorms. Locally heavy rain from thunderstorms led to isolated instances of flooding and flash flooding in the northern Shenandoah Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 4, 2:10 PM EST, 50 minutes earlier.

Area forecast discussion, May 4, 2:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Tue May 4 2021

.SYNOPSIS...
Low pressure will pass just to the north of the region tonight.
A second low pressure will pass north of the area on Wednesday,
dragging a cold front across the area. High pressure will build
in from Canada Thursday before another low pressure crosses the
region Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Multiple clusters of thunderstorms, some severe with lightning
and large hail, are moving east across the Northern and Central
Shenandoah Valleys. The most intense of thunderstorms are over
southern Shenandoah County and moving into Page County. Large
hail and damaging winds are likely with these storms. Additional
strong to severe thunderstorms are expected through the
remainder of the afternoon into the middle part of this evening.
A Severe Thunderstorm Watch is in effect through 8pm this
evening for all zones, except for Garrett, Allegany, and Mineral
Counties, as these zones have been drained of the greatest
instability. Similar threats of wind and hail are anticipated
with these thunderstorms with temperatures in the lower to
middle 80s and dewpoint temperatures in the middle 60s. An
isolated tornado cannot be ruled out in the most damaging
thunderstorms. Temperatures in east-central Virginia could
approach 90 degrees while the increased mid-level and high
clouds, as well as any convection, will top our temperatures out
in the middle 80s.

The most intense thunderstorms should dissipate later this
evening. Showers and a thunderstorm could linger overnight, but
won't have nearly the punch as the afternoon ones. Patchy fog
is possible overnight, especially in areas that received
rainfall.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A cold front will pass through the area Wednesday. Showers are
likely with a few thunderstorms possible ahead of and along the
cold front. There is a threat for severe thunderstorms,
especially during the mid- morning into the afternoon near and
east of Interstate 95. Timing of the frontal passage will play a
big role in placement and severity of showers and thunderstorms.

High pressure will build toward the region late Wednesday before
settling overhead Thursday. Breezy conditions are expected
behind the frontal passage later Wednesday into Wednesday night,
and it will turn out much cooler as well. Temps may drop below
freezing near the Allegheny Highlands, so freeze headlines may
be warranted. Some frost is possible farther east if the winds
can decouple overnight. The best chance for that to occur will
be in the valleys west of the Blue Ridge Mountains.

An upper-level trough will dig overhead Thursday night, and a
few showers are possible late, especially across western areas.
Unseasonably chilly conditions are expected Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A deep upper level trough will be located over the Great Lakes and
Northeast Friday. A disturbance will move through the base of the
trough over the local region during the day on Friday providing the
forcing for rain showers. Guidance has trended towards keeping the
developing coastal low offshore Friday night into Saturday morning.
This results in shower chances, with the heavier rain/wind staying
offshore.

As the trough moves offshore Saturday, high pressure will build
locally at the surface. The upper level flow will become more
zonal and temperatures should return closer to normal by Sunday. An
area of low pressure will approach the region Sunday with rain
chances increasing later in the day into Sunday night.

Models diverge with the pattern for Monday. The ECMWF ensembles
support ridging/high pressure Monday while the GFS ensembles suggest
the front stalls and another area of low pressure rides along a
stalled boundary providing more rain chances.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected this afternoon through Thursday
night. Any strong to severe thunderstorms that move across the
terminals this afternoon and evening, Wednesday morning, and
Thursday afternoon could briefly reduce visibility to MVFR
conditions. Some thunderstorms may be severe with damaging
winds and large hail possible.

A cold front will pass through the area Wednesday. Northwest
winds will increase behind the cold front later Wednesday into
Wednesday night.

Primarily VFR conditions expected Friday into early next week
outside of MVFR conditions in any showers.

&&

.MARINE...
A south to southwest flow is expected through midday Wednesday.
A couple of strong to severe thunderstorms could venture across
the waters this afternoon and evening that could prompt Special
Marine Warnings. Otherwise, a Small Craft Advisory is in effect
overnight into early Wednesday.

A cold front will pass through the waters Wednesday. More gusty
thunderstorms are possible. Gusty northwest winds behind the
cold front are expected and gale-force winds cannot be ruled out
late Wednesday and Wednesday evening. High pressure will build
toward the waters Thursday and a trough will approach Thursday
night.

SCA conditions are possible Friday into the weekend.

&&

.CLIMATE...
*Tuesday's record highs*
DCA: 93 (1928)
BWI: 91 (2018)
IAD: 90 (2018)

*Wednesday's record warm lows (1 AM-1 AM)*
DCA: 66 (1887)
BWI: 67 (1934)
IAD: 62 (2006)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Watch Wednesday evening for ANZ530>543.
     Small Craft Advisory from midnight tonight to 10 AM EDT
     Wednesday for ANZ533-534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...KLW
SHORT TERM...BJL/KLW
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
CLIMATE...BJL
Hazardous weather outlook, May 4, 1:04 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
204 PM EDT Tue May 4 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-051815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
204 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday
afternoon with damaging wind and large hail being the primary
threats.

A Gale Watch is in effect for all the waters Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated and are asked to report any damage or
large hail to the weather service office through typical means.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-051815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
204 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost are possible overnight Wednesday, especially in
sheltered Valleys west of the Blue Ridge Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated and are asked to report any damage or
large hail to the weather service office through typical means.

MDZ001-501-502-VAZ503-504-WVZ501>506-051815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
204 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening
for all areas except for Allegheny and Garrett Counties in MD and
Mineral County in WV.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Freeze or frost is possible Wednesday and Thursday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated and are asked to report any damage or
large hail to the weather service office through typical means.

In the hours before

Local storm report, May 4, 2:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             2 SE SPERRYVILLE        38.66N  78.23W
05/04/2021  M0.75 INCH       RAPPAHANNOCK       VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2103982

CPB
Local storm report, May 4, 2:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     2 SE SPERRYVILLE        38.66N  78.23W
05/04/2021                   RAPPAHANNOCK       VA   TRAINED SPOTTER

            MULTIPLE BRANCHES DOWN ON HOPEWELL LANE.

&&

EVENT NUMBER LWX2103983

CPB
Local storm report, May 4, 2:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     1 NW HAMBURG            38.67N  78.53W
05/04/2021                   PAGE               VA   911 CALL CENTER

            TREE BLEW DOWN ON 1600 BLOCK OF EGYPT BEND ROAD.

&&

EVENT NUMBER LWX2103984

CPB
Local storm report, May 4, 2:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     3 WSW HOWELLSVILLE      38.96N  78.12W
05/04/2021                   WARREN             VA   911 CALL CENTER

            TREE REPORTED DOWN ON THE MORGAN FORD ROAD LOW RIVER
            BRIDGE.

&&

EVENT NUMBER LWX2103985

JMG
Local storm report, May 4, 2:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 N LURAY               38.67N  78.45W
05/04/2021                   PAGE               VA   911 CALL CENTER

            TREE BLEW DOWN ON US-211 WEST NEAR INTERSECTION OF
            US-340.

&&

EVENT NUMBER LWX2103986

CPB
Local storm report, May 4, 2:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     1 SE BUCKTON            38.94N  78.24W
05/04/2021                   WARREN             VA   911 CALL CENTER

            TREE DOWN ON WINES LANE NEAR KENDRICK FORD ROAD.

&&

EVENT NUMBER LWX2103988

JMG

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 flash flood. Local standard time, as filed.

Flood, Rockingham

When
May 4, 3:00 PM EST to 6:00 PM EST
Where
Rockingham County, 2.12 mi E of Hupp to 2.07 mi E of Hupp
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.624, -78.691

North Valley Pike was closed due to flooding near Craney Island Road.

Flood, Shenandoah

When
May 4, 3:02 PM EST to 6:02 PM EST
Where
Shenandoah County, 1 mi W of New Market Arpt to 1.31 mi WSW of New Market Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.648, -78.718

Water was blocking one lane along Plains Mill Road.

Flood, Page

When
May 4, 3:31 PM EST to 6:31 PM EST
Where
Page County, 1.29 mi SW of Hamburg to 1.4 mi SW of Hamburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.656, -78.546

Egypt Bend Road was closed due to flooding near River Road.

Flood, Shenandoah

When
May 4, 3:45 PM EST to 6:45 PM EST
Where
Shenandoah County, 2.01 mi ESE of New Market to 1.22 mi ESE of New Market
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.641, -78.634

Water was running along Route 211 covering one lane at several locations along the Page and Shenandoah County Line.

Flash Flood, Shenandoah

When
May 4, 4:45 PM EST to 6:00 PM EST
Where
Shenandoah County, 1.06 mi ESE of South Jackson to 2.71 mi E of South Jackson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.722, -78.633

The gauge at New Market along the Smith Creek rose above flood stage of 8 feet, cresting at 9.45 feet at 8 PM EST. The water level fell below flood stage at 10:23 PM EST on the 24th. Mount Airy Lane was flooded and Route 826 was also flooded. Agricultural flooding also took place near Smith Creek.

Flood, Page

When
May 4, 4:45 PM EST to 6:45 PM EST
Where
Page County, 0.76 mi S of Luray to 0.87 mi SSE of Luray
Cause
Heavy Rain
Reported by
Public
Coordinates
38.659, -78.469

South Court Street was closed at the railroad underpass due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952753, 952754, 952756, 952755, 952752, 952757.